advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Illinois, USA:

My 6 year old daughter was diagnosed with Type 1 diabetes 1 1/2 years ago. Her blood glucose pattern is erratic: normal at breakfast, around 400 mg/dl at morning snack, normal at lunch (after a 2 unit dose of Humalog at snack), and dropping to 50-60 mg/dl at afternoon snack. It seems that her morning dose of NPH (11 units) is hitting her all at once. Would there be any benefits to switching to an Ultralente insulin?

Answer:

While it is not possible for me to make specific recommendations for your daughter, the 11 units of NPH in the morning may be high for a 6 year old (depends on her weight, and individual eating patterns and her individual needs). Do you mix short acting in with the morning dose? this would allow for a lower NPH dose and better cover the blood sugars shortly after breakfast. If she is only getting NPH in the morning,and you are noticing a big drop in her blood sugar late morning or in the afternoon, it is possible that the NPH is too high (if she is eating well). Often you will find that the morning dose would be 2/3 of the total dose, and the evening would be 1/3 of the total dose. Then each dose may be often divided as 1/3 short acting to 2/3 intermediate acting insulin. Before puberty a child usually needs 1/2 to 3/4 (up to 1) unit of insulin per 24 hours for each kilogram they weigh (1 kg is 2.2 pounds).The above is just a general guideline, but a handy starting place.

LM

Additional Comments from Dr. Lebinger:

It sounds like you are trying to chase the high blood sugar down mid morning instead of trying to prevent the high blood sugar. It is possible the the extra Humalog you are giving at mid morning to lower the blood sugar is contributing to the lows later on.

I would discuss with your doctor the possibility of not giving extra insulin for a while every time the blood sugar is high unless there are ketones or your child is sick and look at the whole daily pattern of blood sugars throughout the day. This may make it easier to change the insulin dose to prevent the highs instead of chasing them down either by modifying your present regimen, or by adding or substituting new insulins, or by modifying his diet. It may take some trial and error before you figure out the best regimen for your child.

TGL

Original posting 20 Feb 1998
Posted to Insulin

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:08:56
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.